Colorado, 2010

Avalanche in Colorado, March 17, 2010

March 17, 2010 · NWS GJT · 1 event in 1 county or zone

Two cross country skiers were caught in an avalanche on the Grand Mesa and one of them sustained serious injuries.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Two cross country skiers were caught in an avalanche on the Grand Mesa and one of them sustained serious injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 17, 3:08 AM MST, 9 hours 57 minutes earlier.

Area forecast discussion, Mar 17, 3:08 AM MST, 9 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
408 AM MDT WED MAR 17 2010

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...

A MILD AND DRY DAY TODAY AS AN UPPER RIDGE SLIDES EAST ACROSS THE
FORECAST AREA THIS AFTERNOON AND TONIGHT. MAX TEMPS WILL BE SIMILAR
OR A FEW DEGREES WARMER THAN TUE. WINDS WILL BE LIGHT...AND MIXING
LIMITED. SOME HIGH THIN CLOUDS WILL SLIP OVERHEAD TODAY AS A PACIFIC
TROUGH ENTERING SW CANADA/WA/OR THIS MORNING MOVES BY WELL TO THE
NORTH TONIGHT.

SW FLOW ALOFT DEVELOPS AND STRENGTHENS ON THU WITH THE RIDGE TO THE
EAST AND ANOTHER SHORTWAVE TROUGH DIVING SEWD INTO NV. LOCALLY BREEZY
THU AFTN WITH HIGH TEMPS NEAR TO ABOVE NORMAL. MID-HIGH LEVEL
MOISTURE INCREASES ACROSS THE FAR N THU AFTERNOON...WHERE SOME WEAK
UPPER DIVERGENCE IN THE RIGHT ENTRANCE REGION OF A JET EXITING INTO
THE NRN PLAINS AND DAYTIME HEATING MAY HELP SPARK A FEW SHOWERS OR
THUNDERSTORMS.

THE NV SHORTWAVE STAYS WELL TO THE WEST BUT IS QUICKLY FOLLOWED BY A
STRONGER SHORTWAVE THAT DROPS ACROSS ID INTO NRN UT LATER THU NIGHT.
THIS SHORTWAVE NOW INDICATED TO REMAIN AN OPEN WAVE INSTEAD OF
CLOSING OFF. 00Z MODELS MOVE A COLD FRONT TO NEAR INTERSTATE 70 BY
MIDNIGHT AND THEN ACROSS SW CO BY DAYBREAK FRI. FRONTAL PASSAGE
SHOULD PROVIDE A DECENT CHANCE OF SHOWERS...WITH N WINDS BEHIND THE
FRONT PROVIDING SOME OROGRAPHIC LIFT. BEST DYNAMICS AND COLD POOL
ALOFT TRAIL THE FRONT...HOWEVER...WITH HEAVIER PRECIP EXPECTED ON FRI
AND ADDRESSED IN THE LONG TERM DISCUSSION.

WILL RE-ISSUE THE SPECIAL WEATHER STATEMENT CONCERNING THIS STORM
AND THE RAPID CHANGE BACK TO COLD AND MTN SNOW.

.LONG TERM...FRIDAY THROUGH TUESDAY...

MEDIUM RANGED MODELS REMAINED IN GOOD AGREEMENT THIS MORNING...
THOUGH THERE WERE MINOR DIFFERENCES FROM PREVIOUS RUNS. MOST NOTABLY
...MODELS WERE NO LONGER CLOSING OFF A MID-LEVEL CIRCULATION OVER
UTAH AS THE SYSTEM DROPS SOUTHWARD AS MENTIONED ABOVE. HOWEVER...
MODELS STILL FORMING CLOSED LOW AT THE 7H LEVEL...THOUGH LESS
INDICATION OF A SURFACE LOW CENTER OVER SOUTHERN COLORADO. THAT SAID
...COULD FIND LITTLE REASON TO ADJUST GOING FORECAST. DYNAMIC LIFT
REMAINED SUBSTANTIAL WITH JET DIVERGENCE SUPPLEMENTING MID-LEVEL
PVA AND SURFACE CONVERGENCE ALONG THE FRONT OVER THE SOUTH.
THEREFORE...SIGNS STILL POINTING TO A SIGNIFICANT SNOWFALL EVENT FOR
THE MOUNTAIN AREAS AND POSSIBLY SOME OF THE HIGHER VALLEYS. STRONG
7H HEIGHT GRADIENT WILL GENERATE BRISK WINDS RESULTING IN AREAS OF
BLOWING SNOW AS WELL.

SYSTEM PUSHES SOUTHEAST OF THE REGION FRIDAY NIGHT...THOUGH COLD
POOL ALOFT COMBINED WITH MODERATE NORTHWEST FLOW WILL CONTINUE TO
GENERATE SNOWFALL OVER THE COLORADO MOUNTAINS...MAINLY ALONG THE
CENTRAL AND SOUTHERN DIVIDE. SHOWERS WILL DECREASE SATURDAY AS FLOW
BECOMES MORE NORTHERLY AND THE AIRMASS BEGINS TO DRY.

RIDGE BUILDS IN FROM THE WEST DURING THE REMAINDER OF THE WEEKEND
AND INTO THE EARLY PART OF THE COMING WEEK BRINGING DRY AND MILDER
CONDITIONS. EC AND GFS INDICATE ANOTHER STORM WILL DRIVE THE RIDGE
OFF BRINGING ANOTHER CHANCE OF PRECIPITATION.

TEMPERATURES WILL DROP TO 10 DEGREES OR MORE BELOW NORMAL ON FRIDAY
WITH LITTLE RECOVERY INDICATED FOR SATURDAY. HOWEVER...THE BUILDING
RIDGE WILL BRING AFTERNOON HIGHS TOWARD NORMAL BY SUNDAY AND MONDAY
BEFORE COOLING COMES WITH THE NEXT STORM TUESDAY.

&&

.AVIATION...

VFR CONDITIONS WILL CONTINUE UNDER A HIGH PRESSURE RIDGE TODAY AND
TONIGHT. THE RIDGE BREAKS DOWN THURSDAY AS A STORM APPROACHES FROM
THE NORTHWEST. BREEZY SOUTHWEST PRE-FRONTAL WINDS...SCATTERED SHOWERS
...AND ISOLATED THUNDERSTORMS WILL DEVELOP IN ADVANCE OF THE STORM
DURING THE AFTERNOON...MAINLY NORTH OF THE I-70 CORRIDOR. IN SPITE
OF SHOWER ACTIVITY...VFR CONDITIONS WILL LARGELY PREVAIL THOUGH AREAS
ABOVE THE RAIN-SNOW LINE (7500-8000 FT ASL) WILL LIKELY EXPERIENCE
OCCASIONAL MVFR CIGS AND VSBY IN SNOW WITH ISOLATED IFR CONDITIONS
POSSIBLE IN STRONGER CONVECTIVE ELEMENTS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...JAD
LONG TERM....NL
AVIATION.....NL
Hazardous weather outlook, Mar 17, 4:45 AM MST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT WED MAR 17 2010

COZ001>014-017>023-UTZ022>025-027>029-181200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT WED MAR 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND EVENING...
AHEAD OF A STRONG WINTER STORM THAT IS EXPECTED TO IMPACT THE REGION
THURSDAY NIGHT AND FRIDAY. THIS STORM HAS THE POTENTIAL TO DELIVER
SNOWFALL AMOUNTS IN EXCESS OF ONE FOOT FOR MOUNTAIN AREAS AND NEAR 6
INCHES OR MORE FOR THE HIGH VALLEYS.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Grand and Battlement Mesas

When
March 17, 1:05 PM MST to 1:08 PM MST
Where
Grand and Battlement Mesas forecast zone
Injuries
1 direct, 0 indirect
Property damage
$500
Reported by
Newspaper
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Around 1:00 pm on March 17th, two cross country skiers attempted to ski the Thunderbird area on the west side of the Grand Mesa. The skiers were passing through a clearing when a wall of snow above them collapsed. They were both carried an estimated 300 to 800 feet down slope. One of the skiers was dragged into several trees and seriously injured. The second skier was able to contact the Sheriff's Department, who dispatched a search and rescue team that eventually airlifted them to St. Mary's Hospital where the injured skier was put into the intensive care unit. The injured skier suffered two broken legs from the accident.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220177.